Alert archive / New Mexico / Flash Flood Warnings in 2024
Flash Flood Warning 39, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 17, 2024, 7:25 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2024, 7:25 PM MDT (01:25 UTC)
- Expired
- Jul 17, 2024, 10:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 47 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 3466 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
393
WGUS54 KEPZ 180125
FFWEPZ
NMC035-180400-
/O.NEW.KEPZ.FF.W.0039.240718T0125Z-240718T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
725 PM MDT Wed Jul 17 2024
The National Weather Service in El Paso Tx/Santa Teresa has issued a
* Flash Flood Warning for...
The South Fork burn scar in...
Northern Otero in south central New Mexico...
* Until 1000 PM MDT.
* At 725 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the South Fork Burn Scar. Up to 0.5 inches of rain
have fallen. Additional rainfall amounts up to 0.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the warning area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation
and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the South Fork
Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the South Fork Burn Scar.
* Some locations that will experience flash flooding include...
mainly rural areas of Northern Otero
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3337 10573 3332 10573 3333 10579 3339 10579
3339 10575 3339 10573
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ZAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 5:33 PM MDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 17, 5:33 PM MDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
533 PM MDT Wed Jul 17 2024
...New AVIATION...
.SYNOPSIS...
Issued at 200 PM MDT Wed Jul 17 2024
Increasing moisture, precipitation and cooler temperatures will
spread across the Borderland over the next few days. A daily
chance for thunderstorms areawide starts up by Friday with locally
heavy rain and gusty winds being the main threat. Some areas,
especially in the mountains will see several inches of rain by
early next week.
&&
.DISCUSSION...
Issued at 200 PM MDT Wed Jul 17 2024
A stable, blocking type pattern setting up for much of the country
over the next few days with strong upper high moving into the
Great Basin and a SW-NE oriented trough extending from the Great
Lakes down through KS and having some effect down into southern
NM. This brings a return to a northerly flow across the area
similar to what we had last week. The main difference is that
unlike last week when there was very little moisture in the mid
levels, there is a noticeable moisture pool sitting up in CO that
will be moving south into the region as flow shifts that way.
The added moisture combined with that trough lingering off to the
east will bring better rain chances to the area.
Tonight expect initial convection to be over far northern areas to
start, but as a cold front moves south, moisture starts to
increase and there will be some elevated instability allowing for
storms to develop along boundary. Models seem to kill off most
convection by the time they reach the I-10 corridor and that
doesn't seem unreasonable. Winds behind the front will pick up for
the TCS-DMN corridor and western mountain slopes. Could see 15-25
mph winds with gusts over 35 mph for a period between 06Z-15Z. For
Thursday, PW's will be up into the 1.10-1.25" range for the CWA
and a disturbance dropping down east side of ridge. Typical type
of July day expected with storms forming on the mountains and
moving off late afternoon into the evening hours. A weakness in
the mid level flow under slightly stronger low level SE winds will
again support training/back building storms like they did last
week, especially over the Sacs. Will issue a Flood Watch for the
Sacs from 18Z Thu-12Z Fri. Temperatures will be cooler with mainly
lower to mid 90s for highs over the lowlands.
Fri-Sun, similar setup across the area, but PW's come up more into
the 1.25-1.4" range allowing for daily storm development. The
operational GFS has Fri as a down day, looks like due to remnant
cloud cover from Thu convection and limited heating for much of
the day. Ensemble mean and EC are more aggressive though, and
will not lower much from what we had going. Sat and Sun do look
like most widespread precip coverage as a more significant wave
drops around the trough to the NE. Storm motion looks fairly slow,
under 10KTS, and still a hint of more training/back building.
Expect with rains over Thu and Fri, will likely need a Flood Watch
going into the weekend for much of the area. Temperatures during
this time look to cool down and may struggle to get out of the
lower 90s.
A little drier air moves in early next week, but still at least
average PW's for this time of the year with continued northerly
flow. Will keep fairly high pops going for the mountains in the
60-70% range and chance over the lowlands. Both EC and GFS showing
a fairly cool day somewhere in the Mon/Tue timeframe where highs
may stay in the lower to mid 80s, but again it is tough to figure
these days out this far and with ensemble means still supporting
at least mid 80s to lower 90s. NBM seems high, but MEX guidance of
84 at KELP on Mon looks like it could be too cool.
&&
.AVIATION...
(00Z TAFS)
Issued at 530 PM MDT Wed Jul 17 2024
Prevailing ESE surface flow the rest of the evening before
thunderstorm outflow arrives from the NNE around midnight
tonight. Gusts could reach as high as 30 knots overnight with
outflows along with isolated showers between 05-09Z. ESE flow
expected to resume by sunrise Thursday, AOB 10 knots. Skies
generally FEW-SCT120, with BKN CIGs further north into central
NM. Higher storm chances area wide Thursday afternoon with TAF
amendments likely tomorrow evening due to sudden outflow wind
shifts and scattered TS.
&&
.FIRE WEATHER...
Issued at 200 PM MDT Wed Jul 17 2024
Cooler temperatures, higher RH's and widespread precipitation is
expected to take over the region over the next couple of days and
continue into next week. This will keep the fire danger low. The
main concern over the coming days will be locally heavy rainfall
with total accumulations in the mountains possibly exceeding 3" by
early next week. Vent rates tomorrow look fair to very good and
falling to fair to good for Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 76 96 73 96 / 10 30 30 30
Sierra Blanca 72 88 65 88 / 10 50 40 40
Las Cruces 73 93 69 95 / 20 40 40 30
Alamogordo 71 91 66 92 / 20 50 50 40
Cloudcroft 52 67 50 69 / 40 70 60 70
Truth or Consequences 70 92 67 92 / 40 50 50 50
Silver City 66 88 63 87 / 30 70 60 80
Deming 74 95 68 95 / 20 30 40 30
Lordsburg 73 96 70 95 / 30 50 40 60
West El Paso Metro 76 95 73 95 / 10 30 30 30
Dell City 69 88 67 93 / 10 40 40 30
Fort Hancock 72 95 70 97 / 10 40 40 40
Loma Linda 68 87 66 87 / 10 50 40 40
Fabens 72 95 72 95 / 10 30 30 30
Santa Teresa 73 94 71 93 / 10 30 30 20
White Sands HQ 72 91 72 93 / 20 50 40 50
Jornada Range 70 92 67 93 / 20 50 40 40
Hatch 71 93 68 96 / 20 50 50 50
Columbus 73 97 72 95 / 10 20 40 20
Orogrande 70 91 67 91 / 20 50 40 40
Mayhill 57 77 53 79 / 40 80 60 70
Mescalero 59 76 54 80 / 40 70 60 70
Timberon 55 77 52 77 / 30 70 60 70
Winston 61 84 56 85 / 50 80 70 80
Hillsboro 67 90 65 91 / 30 60 60 70
Spaceport 69 92 65 93 / 30 50 50 50
Lake Roberts 62 85 58 87 / 50 80 70 80
Hurley 67 90 62 90 / 20 60 60 70
Cliff 63 95 63 93 / 40 70 60 80
Mule Creek 62 91 65 91 / 50 70 60 80
Faywood 69 91 65 90 / 30 60 50 70
Animas 71 97 70 96 / 20 40 30 60
Hachita 70 95 68 95 / 10 30 30 40
Antelope Wells 69 95 67 94 / 20 30 40 50
Cloverdale 67 91 66 90 / 30 40 30 60
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...Flood Watch from Thursday afternoon through late Thursday night
for NMZ414>416.
&&
FORECASTER...30-DennhardtIn the hours before
Special weather statement, Jul 17, 6:56 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service El Paso TX
656 PM MDT Wed Jul 17 2024
NMZ414-428-180145-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Central Tularosa Basin/Alamogordo NM-
656 PM MDT Wed Jul 17 2024
...GUSTY SHOWERS WILL IMPACT NORTHWESTERN OTERO COUNTY THROUGH 745 PM
MDT...
At 655 PM MDT, Doppler radar was tracking an outflow boundary 4
miles west of Three Rivers, moving south at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Blowing dust is possible.
Locations impacted include...
Three Rivers, Tularosa, and Three Rivers Petroglyph Site.
This includes Highway 54 in New Mexico between mile markers 79 and
100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3307 10590 3306 10634 3339 10628 3339 10597
TIME...MOT...LOC 0055Z 357DEG 17KT 3334 10614
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ZAThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:56 PM MDT | Special Weather Statement | EPZ | 49 min | |
| Jul 18, 12:36 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 114 min |
| Jul 18, 1:20 PM MDT | Areal Flood Advisory | EPZ | Grant | 115 min |
| Jul 18, 2:05 PM MDT | Special Weather Statement | EPZ | Grant | 25 min |
| Jul 18, 5:33 PM MDT | Dust Storm Advisory | EPZ | Hidalgo | 57 min |
Nearby
Flash Flood Warnings in New Mexico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.